This Is What Antidepressant Withdrawal Feels Like

It made me scared of medication, and I don’t want to be.

Jul 17, 2014 at 10:00am | Leave a comment

image

Big huge giant disclaimer: Please go to the doctor before you decide to stop taking an antidepressant. Please. Do as a I say, not as I did. Need proof? Keep reading.

A year and a half ago, I started taking an antidepressant. I was in a new town with no friends, no family, and no wine available for purchase in grocery stores. Thanks, Philly. I found that the depression I usually managed so well on my own was overwhelming, and now for extra fun, there was anxiety, too. It only takes one incident of shooting pains down your arm and throughout your chest to make you seek a little medicinal help. I have no problem with medication and certainly support both decisions to pursue it and other measures to combat depression and anxiety. Find what works for you. This worked for me. For awhile.

And I loved it. My low-dose antidepressant put an end to anxiety attacks and constant negative rumination. I felt more present, focused, and able to maintain positive thoughts. This was great! Then, a year later, it stopped working.

Even while on meds, all of the symptoms came back. My doc and I decided to double the dose. It worked, but with one unpleasant (and unwarned against) side effect. I gained 20 pounds. Fast. Normally, I’m not a girl who’s afraid of a curve or two. Quite the opposite. But the amount of weight and the fact that it happened in six months time made me feel like I had no control over my body. While I loved how I felt mentally on the meds, this body changed made me wonder exactly what was happening in my head. Was I seeing the world through rose colored glasses? Was my perception or personality altered? I was very confused and scared. I needed meds to regulate my head and on top of that they were going to change my entire body’s appearance? To me, loss of control was worse than depression. I stopped. Cold turkey. Please do not do that. 

In an effort to regain control over my body and hopefully my mind, I stopped taking my medication. Mine was one (I found out later), that comes with some significant withdrawal effects. Thank you Google, because neither of my doctors ever breathed a word of what could happen if I stopped taking them. What follows is what happened over the course of eight days. 

First, I felt ill. Kind of like I had the flu without the flu. My skin was super-sensitive, my head felt like I was thinking through a cloud of NyQuil. When I would lie down, I'd get the shakes. There was no "comfortable" throughout this period. My body essentially threw its hands up.

Then I realized I was maybe a little disoriented. Walking from my office to the subway was a huge effort in focusing. I was distracted and confused by every passing car, and every person on the street. Soon this developed to an ever-present dizziness that had me worried I’d fall over in front of a taxi.

What next…oh, yes. My head. The headache came and wouldn’t leave. It wasn’t as much of a headache as an entire top-of-body ache. The standard headache pain was coupled with a feeling that there was a hand on my throat squeezing my glands all day. I know this sounds so weird, this is the only way I can think to describe it. It always felt like I was on the edge of gagging, though I never did.

Last, but most certainly not least, were the hallucinations. Mostly auditory, but one visual. I thought my cat was on the couch. I went to pet her. My hand hit the couch and my cat meowed from behind me. Let’s never do that again. Every time, and I mean every time I tried to fall asleep, I heard someone slamming my front door. Over and over again, scaring the shit out of me, rousing me from my bed, mace in hand. If my eyes were open when I heard the sound, the light in the room would get brighter or darker, like a flash.

Every now and then I will still hear these sounds, though they happen less and less often. I could (sort of) function, and I went to work every day but one, but these were truly some of the worst and most strange days of my life. It made me scared of medication, and I don’t want to be. 

I was terrified, uncomfortable, disoriented, and in physical pain for eight days. What I should have done? Gone to the damn doctor and worked out a plan for coming off meds gradually. Not so hard is it? Shani’s an idiot, isn’t she? Yes, yes she is. In sum, be aware of this. I wasn’t, and my experience was a consequence of my ignorance. I hope that in writing this I’ll prevent someone else from going through the same.